Thunderstorm Wind, Swift
- When
- August 3, 8:00 PM CST
- Where
- Swift County, 3.49 mi N of Benson Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.380, -95.680
Several large trees were blown down north of Benson airport.
Initially, severe thunderstorms developed in north central South Dakota, and moved east-southeast across eastern South Dakota, and produced large hail and damaging winds before 6 pm. These storms moved and formed a large line of intense thunderstorms across west-central Minnesota, which moved eastward rapidly across southern Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Initially, severe thunderstorms developed in north central South Dakota, and moved east-southeast across eastern South Dakota, and produced large hail and damaging winds before 6 pm. These storms moved and formed a large line of intense thunderstorms across west-central Minnesota, which moved eastward rapidly across southern Minnesota. A few severe wind gusts occurred near Benson, but the strongest storms began across east-central Minnesota, and produced numerous wind damage reports across portions of the Twin Cities, near St. Cloud and portions of west-central Wisconsin before it decreased in intensity after midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 4:30 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 530 PM CDT FRI AUG 3 2012 .UPDATED FOR 00Z AVIATION DISCUSSION... .DISCUSSION... MAIN FORECAST CONCERN TODAY IS OBVIOUSLY THE POTENTIAL FOR CONVECTION AND SEVERE WEATHER TONIGHT. OTHERWISE THINGS LOOK FAIRLY QUIET THROUGH MOST OF THE FORECAST PERIOD AS THE UPPER RIDGE RETROGRADES TO THE WESTERN PART OF THE CONTINENT AND WE FIND OURSELVES IN PREDOMINANTLY DRY NORTHWEST FLOW. LATEST VISIBLE SATELLITE AND RADAR IMAGERY SHOW CONVECTION OVER THE DAKOTAS NEAR THE SURFACE FRONTAL BOUNDARY. THE SHORTWAVE WHICH WILL DRIVE THINGS EAST TONIGHT IS IMPRESSIVE ON WATER VAPOR IMAGERY.... CURRENTLY MOVING THROUGH MONTANA. THE MODELS ARE IN GENERAL AGREEMENT ON THE TIMING OF THE FRONT TONIGHT... WITH DIFFERENCES IN SOME OF THE CONVECTIVE DETAILS. THERE ARE ALSO A VARIETY OF SOLUTIONS WITH THE CAM RUNS... ALTHOUGH MOST SUGGEST THE DEVELOPMENT OF A SOLID LINE OF CONVECTION NEAR THE MINNESOTA- DAKOTAS BORDER BY 00Z... WHICH WOULD THEN TRACK EAST ACROSS THE REMAINDER OF THE CWFA THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS. BEST GUESS NOW WOULD BE FOR THE MAIN CONVECTIVE LINE TO REACH THE I-35 CORRIDOR AROUND THE 4-5Z TIME FRAME... ALTHOUGH MUCH WILL DEPEND ON HOW THINGS EVOLVE OVER THE NEXT SEVERAL HOURS OVER SOUTH DAKOTA. PLENTY OF INSTABILITY IS PRESENT OVER THE AREA... AND WILL REMAIN IN PLACE THROUGH THE EVENING. DEEP LAYER AND LOW LEVEL SHEAR WILL ALSO INCREASE... AND LOOK TO BE MORE THAN SUFFICIENT FOR GOOD STORM ORGANIZATION AND UPSCALE GROWTH INTO A LINEAR MCS... SO THE SUGGESTIONS FROM THE CAMS AS WELL AS THE SSEO SEEM PRETTY REASONABLE. MAIN THREAT LOOKS TO BE DAMAGING WIND GUSTS... WITH SOME HAIL ALSO POSSIBLE. WOULDN/T RULE OUT THE POSSIBILITY OF A BRIEF TORNADO OVER THE FAR WESTERN PART OF THE AREA IF THERE ARE STILL ANY DISCRETE CELLS OR SUPERCELLS EMBEDDED IN A QLCS STRUCTURE AT THAT POINT. THE COLD FRONT LOOKS TO CLEAR THE AREA SOMETIME SATURDAY MORNING... AND THAT SHOULD TAKE MOST OF THE PCPN WITH IT. SOME ACTIVITY COULD REMAIN OVER THE NORTHERN PART OF THE AREA THROUGH THE DAY AS THE UPPER TROUGH MIGRATES THROUGH... WITH THE HEART OF THE MID-LEVEL COLD POOL STAYING TO OUR NORTH. HIGH PRESSURE BUILDS IN SATURDAY NIGHT AND REMAINS ANCHORED IN PLACE THROUGH SUNDAY NIGHT. ANOTHER FRONT WILL DROP SOUTHEAST THROUGH THE AREA ON MONDAY... BUT WILL BE MOISTURE STARVED AND DOES NOT LOOK TO HAVE VERY STRONG QG FORCING ASSOCIATED WITH ITS UPPER WAVE... SO EXPECT IT TO PUSH THROUGH MOST OF THE AREA DRY. HOWEVER... SOME SHRA/TSRA COULD EVENTUALLY DEVELOP AS IT GETS INTO THE SOUTHERN PART OF THE AREA BY MONDAY NIGHT... SO KEPT SOME LOW POPS TO ACCOUNT FOR THAT POSSIBILITY. AFTER THAT WE LOOK TO REMAIN ON THE NORTHEAST PERIPHERY OF THE EXPANSIVE UPPER RIDGE FOR THE BALANCE OF THE WEEK. SOME INSTABILITY SHOULD RETURN TO THE AREA BY WEDNESDAY... AND FROM THEN THROUGH FRIDAY WE WILL LIKELY SEE A FEW CHANCES FOR PCPN AS SEVERAL WEAK SHORTWAVES MIGRATE AROUND THE UPPER RIDGE AND DROP THROUGH OUR AREA IN THE PREVAILING NORTHWEST MID- UPPER LEVEL FLOW. IT/S POSSIBLE THAT MOST OF THAT ACTIVITY WILL STAY NORTH/EAST OF OUR AREA DEPENDING ON WHERE THE BAROCLINIC ZONE WINDS UP... BUT AT THIS POINT THERE IS SUFFICIENT UNCERTAINTY AND DIVERSITY IN THE NWP SOLUTIONS TO INCLUDE SOME POPS FOR MUCH OF THE PERIOD FROM WEDNESDAY NIGHT THROUGH FRIDAY. && .AVIATION.../00Z TAF ISSUANCE/ HELD ONTO TO THE SPIRIT OF PREVIOUS FORECAST WITH JUST A BIT OF TIMING CHANGES...MAYBE AN HOUR OR SO AT SOME LOCALES. ADDED SOME WIND GUSTS AT KAXN/KRWF/KSTC WITH A 3 HOUR TEMPO ASSOCIATED. SHOULD SEE LINEAR FORM OF CONVECTION IN THE EASTERN DAKOTAS NEXT HOUR OR SO AND THEN MOVE INTO THE AREA AND MOVE EAST INTO WESTERN WI BY 06Z SAT. ACTIVITY EXPECTED TO WEAKEN SOME AS IT CROSSES INTO WISCONSIN. THEN PERIOD OF MVFR CIGS POSSIBLE EARLY IN THE MORNING WITH FROPA...LIFTING AND CLEARING SOME DURING THE LATE MORNING. COULD SEE REDEVELOPMENT INTO KEAU AREA IN THE AFTERNOON AND LEFT VCTS FOR NOW...BUT SHOULD MOVE OUT AFTER 21Z SAT. SOUTHEAST SURFACE WINDS BECOMING WEST TO NORTHWEST WITH FROPA AND PERHAPS A BIT GUSTY INTO THE LATE MORNING/AFTERNOON. KMSP...STILL LOOKS LIKE A 04Z-07Z TIMED EVENT FOR SIG CONVECTION IN THE AREA. SHOULD MOVE OUT THEREAFTER AND HELD ONTO VCSH AND THE MVFR CIGS INTO THE EARLY MORNING. SOUTHEAST WINDS WILL BECOME WEST TO NORTHWEST WITH FROPA INTO SATURDAY MORNING. COULD BE A BIT GUSTY AS SKY CLEARS SOME AND MIXING DEVELOPS. SHOULD CLEAR INTO THE LATE AFTERNOON WITH LIGHTER NORTHWEST WINDS INTO SATURDAY EVENING. /OUTLOOK/ .SUNDAY...VFR WITH POSSIBLE MORNING MVFR CEILINGS. WINDS NW AT 10G15KT. .MONDAY...VFR. WINDS SW AT 10KT. .TUESDAY...VFR/MVFR. WINDS SSW AT 5KT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1247 PM CDT FRI AUG 3 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1247 PM CDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO ENTER WEST CENTRAL MINNESOTA FROM THE EASTERN DAKOTAS AFTER 6 PM AND EXPAND EASTWARD ACROSS THE OUTLOOK AREA DURING THE EVENING...REACHING WEST CENTRAL WISCONSIN AROUND MIDNIGHT. DAMAGING WINDS...LARGE HAIL...AND BURSTS OF HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. THE PRIMARY THREAT FOR SEVERE WEATHER WILL EXIST WEST OF LINE FROM RUSH CITY TO FAIRMONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL LINGER INTO SATURDAY FROM SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. THOUGH THE THREAT OF SEVERE WEATHER LOOKS TO BE EAST OF THE OUTLOOK AREA SATURDAY...ISOLATED STORMS COULD FLARE UP TO SEVERE LEVELS MID DAY SATURDAY EAST OF THE INTERSTATE 35 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST CENTRAL MINNESOTA DURING THE LATE AFTERNOON AND EARLY EVENING...AND ACROSS THE REMAINDER OF CENTRAL MINNESOTA TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 PM CDT FRI AUG 3 2012
MNZ054>056-064-040100-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
714 PM CDT FRI AUG 3 2012
...THUNDERSTORMS MOVING INTO CHIPPEWA...LAC QUI PARLE...SWIFT AND
YELLOW MEDICINE COUNTIES THROUGH 800 PM CDT...
AT 709 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 18 MILES WEST OF REVILLO. THIS STORM WAS MOVING EAST AT
35 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NASSAU.
MARIETTA.
MADISON.
CANBY.
MONTEVIDEO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4526 9646 4527 9642 4526 9629 4523 9627
4520 9612 4522 9611 4524 9613 4534 9612
4538 9549 4456 9550 4456 9561 4462 9562
4463 9645 4470 9647
TIME...MOT...LOC 0013Z 264DEG 29KT 4493 9686
SPDThe Minneapolis radar (KMPX), 176 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
45 thunderstorm wind, 1 hail. Local standard time, as filed.
Several large trees were blown down north of Benson airport.
A few trees were blown down near the southeast side of Lake Minnewaska.
A few trees were uprooted near Richmond.
Several trees were blown down east of Marty.
A few large trees were blown down in Avon.
A few large tree branches were blown down and blocking a road near Kay Street and Lea Avenue.
A large tree was blown down on Hoyer Avenue.
Several large trees were blown down near St. Stephen.
A large tree was blown down southeast of Fort Ripley.
A large tree was blown down across Highway 19.
A large tree was blown down across Baker Road.
A large tree was blown down in Foley.
Multiple tents were blown over at a campground in Carver.
A street light was blown down in Albertville.
A few trees were blown down near Hazeltine Lake in Chanhassen.
An 18-inch diameter tree was blown down on a home southwest of Mound.
A large tree was blown down near Round Lake Blvd, and 143rd Street in Andover.
A large tree was blown down near Egret and Highway 10 in Coon Rapids.
A few trees were blown down east of Foreston.
A large tree was blown down at the intersection of Highway 47 and 69th Avenue.
A large tree was blown down across Highway 65 and County Road 24 in East Bethel.
Several large trees were blown down in Ham Lake near Highway 65 and County Road 16.
Several large tree branches were blown down in Bloomington, near 92nd and Knox Avenue.
A large tree was blown down near 144th Street.
A large tree was blown down near Bunker Lake Blvd, and Radisson Road, in Ham Lake.
A 36-inch diameter tree was toppled near Blaisdell and 96th Street in Bloomington.
A 10-inch diameter tree branch was blown down in downtown Minneapolis, near the intersection of 2nd Street, and 11th Avenue South.
A large tree was blown down on Emerson Avenue.
A 6-inch diameter tree was blown down, north of Lino Lakes.
A few large tree limbs were blown down around Edina.
A few large trees and power lines were blown down around Lakeville.
A 6-inch diameter tree branch was blown down near 53rd and Upton in Edina.
A few large trees were blown down in Mendota Heights.
A two foot diameter tree was blown down across 4th Street and 2nd Avenue.
A storm chaser measured a wind gust of 51 knots, by a hand-held anemometer.
A 10-inch diameter tree was toppled.
A large tree was blown down in Columbus.
A 6-inch diameter tree was blown down at Granada and 90th Street in Cottage Grove.
A few trees were blown down.
A few trees were blown down in St. Paul Park.
Several large tree limbs were blown down.
A few trees were blown down.
Several large tree branches were blown down in Red Wing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388311, 390224, 388312, 388313, 388325, 388314, 388318, 388326, 388330, 390226, 388315, 388331, 388316, 388320, 388332, 388319, 390225, 390227, 390228, 390229, 388321, 390231, 390232, 390233, 388324, 388329, 390236, 390237, 388310, 388317, 388322, 390238, 388323, 388327, 390241, 388328, 388333, 388334, 388345, 390239, and more.